side_effects
raze is it just me, or do most drug commercials these days seem to go something like this?

SOOTHING NARRATION:
tired of feeling tired and depressed all the time? try elatia.

SCENES OF SOME ACTOR SMILING AND WAVING TO OTHER SMILING ACTORS, ALL WEARING ROAST CHICKENS ON THEIR HEADS LIKE HATS.

SOOTHING NARRATION:
elatia is the newest all-in-one anti-anxiety, antidepressant, anti-bad-feelings drug, but without any of the unpleasant side effects encountered with other medications like ambucelzax and wellbetheus. try elatia today!

SCENES OF TEENAGERS ROLLERBLADING WHILE JUGGLING BLUEBERRY MUFFINS.

QUIETER NARRATION:
elatia may cause anal warts, genital shedding, complete hair loss, chronic indigestion, permanent tissue damage, total deafness, hysterical blindness, impotence, unexplained pregnancy, and bone cancer. tests show elatia should not be taken on an empty stomach, a full stomach, a partially full stomach, an upset stomach, a stable stomach, a stomach with a history of mood swings, or by anyone who does or doesn't have a stomach. elatia may cause household pets to explode if ingested in any quantity. elatia may cause humans to explode if ingested in any quantity. elatia may lead to the development of an uncontrollable, not-very-authentic-sounding german accent that offends actual german people. touching a pill may spontaneously disintegrate your skin. elatia may cause suicidal depression and severe fatigue.

PERSON WATCHING THE COMMERCIAL:
wait, aren't those the same symptoms this stuff is supposed to—

SOOTHING NARRATION:
never mind that. look at another smiling actor on your television screen. talk to your doctor today to see if elatia is right for you!

(this isn't meant to discredit any of the ways in which anxiolytics and antidepressants help people. it's just that i'm noticing the commercials advertising these drugs seem to have become little more than ten-minute lists of increasingly horrifying potential side effects that are rattled off while some cute animation or a quaint picnic scene plays out on the screen. it's getting a little disconcerting.)
140313
...
epitome of incomprehensibility Because of a tooth (see "teeth") being pulled out, I had to go to a pharmacy to get a prescription filled. The pharmacist, a rather young and handsome man with a Backstreet Boys haircut, said (either about the painkillers or the antibiotics) that I should drink enough water and eat fruits because one of the side effects was... and he distinctly lowered his voice before he said "constipation." For some reason I found the voice-lowering very funny.

Now here's a story with a moral: one person's side effect is another person's cure. I came across an article earlier this summer about how Vyvanse which is something like lisdexamfetamine dimesylate (used to treat ADHD etc. in adults) is now being tested to treat binge-eating, since it's shown to be successful to reduce appetite.

My experience suggests so, but I thought that was a BAD thing. See, I took Vyvanse when I was doing my Master's, and it seemed comparable to taking a dose of caffeine: making me more alert but also more jittery, with a faster heart rate. On the good side, it doesn't make you need to pee a lot like caffeine does. On the bad side, it tends to give you a dryer mouth and a reduced appetite.

Not the meds' fault that I, the summer I was doing my project, wound up, say, working all night in the otherwise unused TA office eating a bag of chocolate almonds, and then the next day going to Tim Horton's for one meal before going home and crashing in the evening. (Eating little doesn't mean eating well.) I remember standing on the scale and being shocked when it said 99 pounds. I'm short, but I'm usually ten pounds more than that.

So, yes, with the advice of a different doctor I stopped the drug in the fall, and that was back in 2012, and now I gain weight too easily anyway.

Stimulants don't like me. Sedatives, people say, are addictive; besides, they wouldn't help with the attention thing either (my problem is usually time organization, not attention exactly). Oh, and I'm not going to take anything with codeine because I distrust it, so one of my three dentist-prescribed pill bottles is sitting there distrusted and neglected. "You don't want me!" it wails. "You don't need me!"

Yesterday the TV said that ibuprofen, the painkiller I'm taking because it's nice and familiar (Advil, Motrin), increases your risk for a heart attack. My reaction?

EAT CHOCOLATE AND LOSE WEIGHT!!! (side effects may include capital letters, lack of narrative connective tissue)

Dear Sugar,
You are better as a writer than as a refined carbohydrate. Can I finish reading your book tonight? My friend gave it to me.
-Reader

Dear Reader,
Don't, sweet pea. You need your sleep. (P.S. - sweet peas are lower on the glycemic index. Totally a thing I'd say.) Goodnight.
-Not really Cheryl Strayed
150711
...
ovenbird There is no such thing as a “minor” feeling inside my body. No, my body has always operated on a “go big or go home” philosophy. It almost never chooses “go home.” So while other people can take medications or get vaccines without disruptive repercussions, my body enjoys being the reason that lists of side effects include things like “may cause numbness in your extremities,” or “may cause spontaneous thoughts of suicide,” or “may cause dreams of tiny demon babies sneaking into your bedroom.” So whenever I have to put a substance in my body more complex than, say, a grape, I buckle up for at least 24 hours of inexplicable reactions.

Yesterday I had my flu and COVID shots, as I do every year. You would think my body would be used to this by now. But no. No, it still freaks the fuck out like I’ve dosed it with some illicit street drugs. I spent the night sweating through my sheets and shivering uncontrollably. I woke up at least twenty times unsure where I was or what time it was. Today every muscle in my body hurts and I can’t lift the COVID shot arm higher than my shoulder. At least my right hand no longer feels like it’s been smashed with a hammer. Small wins. Despite a recent dose of Tylenol and Advil I feel hot and feverish, but my feet are freezing. I wish my body would chill out, maybe just take a few things in stride. While I lie here feeling like I might vomit I try to reframe. I try to summon up gratitude. “Thank you, body,” I say. “Thank you for taking care of me. Thank you for going above and beyond to get my immune system on board. I never have to guess if my immune system has kicked into gear, so thank you for that.” I still feel like hell, but at least it’s hell with a positive purpose, and it’s still better than getting sick. At least, this is what I tell myself.
261020
what's it to you?
who go
blather
from